Open Letter: Using monoamine oxidase inhibitor (MAOI) drugs
Re: MAOI anti-depressant drugs
Dear Doctor and Colleague,
A patient who wishes to consider treatment with MAOI anti-depressant drugs (e.g. “Parnate”, “Nardil”) has obtained this letter from my website. I am Dr Ken Gillman MRCPsych, a retired academic & clinical psychiatrist. I have published many papers about psycho-pharmacology and am internationally acknowledged as an expert on serotonin syndrome (aka serotonin toxicity) and drug-drug interactions generally. You may verify my publications via the NLM at:
or at Google scholar (which also shows their high citation frequency) at:
and you can get the free pdf from the British Journal of Pharmacology website of one of my recent major reviews ‘Tricyclic antidepressant pharmacology and therapeutic drug interactions updated’.
I have also recently published a review of the MAOIs, ‘Advances pertaining to the pharmacology and interactions of irreversible nonselective monoamine oxidase inhibitors. J Clin Psychopharmacol, 2011. 31(1): p. 66-74’
I have had extensive experience of using monoamine oxidase inhibitor (MAOI) drugs (Nardil/phenelzine & Parnate/tranylcypromine) for severe and atypical depression and have written about this since these drugs are somewhat maligned and because reduced knowledge and awareness of them makes many doctors shy away from using them when they might be of considerable utility and benefit. Sometimes they are lifesaving.
Almost all experienced psycho-pharmacologists (and guidelines) accept the evidence that they are effective & potent anti-depressant drugs, so they deserve to retain a place in our therapeutic armamentarium. The side effects of MAOIs, particularly tranylcypromine (Parnate) can often be less than those of the SSRIs, the diet needed is easy to follow, simple and better understood than in the past (see the guidelines and documentation on my website).
It seems that the financial power of pharmaceutical companies, who dominate post-graduate education and have aggressively promoted the supposed advantages of new and more expensive drugs, has had a deleterious effect and has seriously unbalanced the optimal use of many medications.
If you would like to look there is much information and references on my website, about MAOIs specifically at:
and I can be contacted for comment or advice via email firstname.lastname@example.org or Skype (add. kengillman)
Dr P K Gillman